Ritalin LA

Ritalin LA Overdosage

methylphenidate

Manufacturer:

Novartis

Distributor:

DKSH
Full Prescribing Info
Overdosage
Signs and symptoms: Signs and symptoms of acute overdosage, mainly due to overstimulation of the central and sympathetic nervous systems, may include: vomiting, agitation, tremor, hyperreflexia, muscle twitching, convulsions (possibly followed by coma), euphoria, confusion, hallucinations, delirium, sweating, flushing, headache, hyperpyrexia, tachycardia, palpitation, cardiac arrhythmias, hypertension, mydriasis, dryness of mucous membranes and rhabdomyolysis.
Management: When treating an overdose, practitioners should bear in mind that a second release of methylphenidate from Ritalin LA (methylphenidate hydrochloride modified-release capsules) occurs approximately four hours after administration.
Management consists in providing supportive measures, and symptomatic treatment of life-threatening events, e.g. hypertensive crisis, cardiac arrhythmias, convulsions. For the most current guidance for treatment of symptoms of overdose, the practitioner should consult a certified Poison Control Center or current toxicological publication.
Supportive measures include preventing self-injury and protecting the patient from external stimuli that would exacerbate the overstimulation already present. If the overdose is oral and the patient is conscious, the stomach could be evacuated by induction of vomiting, followed by administration of activated charcoal. Airway-protected gastric lavage is necessary in hyperactive or unconscious patients, or those with depressed respiration. Intensive care must be provided to maintain adequate circulation and respiratory exchange; external cooling procedures may be required to reduce hyperpyrexia.
The efficacy of peritoneal dialysis or extracorporeal hemodialysis for Ritalin overdosage has not been established. Clinical experience with acute overdosage is limited. Patients who have received doses higher than those recommended should be carefully monitored. In the event of overdose leading to clinically significant hypocalcemia, reversal may be achieved with supplemental oral calcium and/or an infusion of calcium gluconate.
Register or sign in to continue
Asia's one-stop resource for medical news, clinical reference and education
Sign up for free
Already a member? Sign in